Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 350, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2004, 2:50 PM CDT for Brewster County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2004, 2:50 PM CDT (19:50 UTC)
- Expired
- Oct 1, 2004, 3:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 011950 SVRMAF TXC043-012045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT FRI OCT 1 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 345 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES 9 MILES WEST OF MARATHON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MARATHON... U.S. HIGHWAYS 90 AND 385... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3036 10362 3008 10347 3009 10265 3065 10343 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 8:30 AM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 1, 8:30 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 AM CDT FRI OCT 1 2004 .UPDATE... DUE TO LIGHT WINDS...MOIST AIR MASS IN PLACE AND SEVERAL SPOTTER REPORTS OF VISIBILITIES LOWERING TO THAN ONE QUARTER OF A MILE ACROSS SEVERAL COUNTIES...A DENSE FOG ADVISORY HAS BEEN ISSUED FOR SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN AND UPPER TRANS PECOS THROUGH 15Z. ...PREVIOUS DISCUSSION .SHORT TERM... NEARLY ZONAL FLOW ALOFT WILL PERSIST OVER THE AREA THROUGH TONIGHT. AT LEAST A COUPLE OF SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW WILL TRANSLATE OVER THE CWA DURING THIS TIME. AT THE SURFACE...A WEAK SURFACE TROUGH WILL LINGER OVER THE CWA...BUT BE RELEGATED TO THE EASTERN ZONES BY THIS AFTERNOON AS A STRONG COLD FRONT BARRELS SOUTH TOWARD THE AREA. EXPECT WE COULD SEE A SHOWER OR THUNDERSTORM ACROSS MUCH OF THE CWA THROUGH THE MORNING AND AFTERNOON AS AFOREMENTIONED SHORTWAVES WILL BE ASSISTED BY AGEOSTROPHIC CIRCULATION IN THE RRQ OF 95 KT H25 SUBTROPICAL JET. THERE WILL BE PLENTY OF MOISTURE FOR SHRA/TSRA... AS WELL AS INSTABILITY...ESPECIALLY OVER THE SOUTHEASTERN THIRD OR SO OF THE CWA. MEAGER H7 TO H5 LAPSE RATES APPEAR TO BE THE ONLY PARAMETER THAT IS NOT CONDUCIVE FOR A FEW SEVERE THUNDERSTORMS IN THIS AREA AS 0 TO 6 KM BULK SHEAR WILL BE AROUND 50KT AND LI/S PROGGED TO BE -2 TO -4 C. JUST WHEN ANY STORMS BEGIN TO WEAKEN... THE COLD FRONT WILL BEGIN TO PLOW INTO THE NORTHERN CWA. THINK THERE WILL BE ENOUGH LOW LEVEL CONVERGENCE...INSTABILITY...AND SHEAR FOR A FEW MORE SEVERE STORMS DURING THE EVENING ALONG THE FRONT. IF THAT WEREN/T ENOUGH...PROGS INDICATING SHRA/TSRA DEVELOPING INITIALLY ON THE SURFACE BOUNDARY...THEN ON WHAT APPEARS TO BE THE H85 FRONT OVER PRETTY MUCH THE SAME LOCATIONS. THESE AREAS INCLUDE PORTIONS OF THE PERMIAN BASIN...UPPER TRANS PECOS...AND STOCKTON PLATEAU. WILL MENTION THE POSSIBILITY OF SEVERE STORMS AND FLASH FLOODING IN THE HWO...BUT NOT THE ZONES AS IT APPEARS THESE OCCURRENCES WILL BE MORE ISOLATED THAN WIDESPREAD. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THUNDERSTORM THREATS. .LONG TERM... STRONG COLD FRONT WILL MAKE ITS WAY SOUTH THROUGH THE FORECAST AREA SATURDAY. SURFACE RIDGING WILL BUILD INTO THE REGION BEHIND THE FRONTAL BOUNDARY...WITH VERY COOL 850 MB TEMPERATURES. HAVE DECREASED MAX TEMPS ABOUT 4-5 DEGREES OVER MOST AREAS...AS MANY LOCATIONS SHOULD REMAIN IN THE MID TO UPPER 60S WITH THE CLOUD COVER AND COLD AIR ADVECTION BEHIND THE FRONT. INSTABILITY AHEAD OF THE FRONT WILL SUPPORT KEEPING A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN/SOUTHWESTERN AREAS. WEAK OVERRUNNING 700 MB FLOW WILL ALSO SUPPORT KEEPING A SLIGHT CHANCE OF POST FRONTAL SHOWERS IN PLACE OVER THE REMAINDER OF THE AREA. SLIGHT RAIN CHANCES SHOULD REMAIN CONFINED TO THE SOUTHWEST THIRD OF THE AREA SATURDAY EVENING. A COOL NIGHT IN STORE FOR THE FORECAST AREA SATURDAY NIGHT WITH THE SURFACE RIDGE IN PLACE. ON SUNDAY...MODELS SHOW RETURN FLOW COMMENCING AS SOUTHERLY WINDS RETURN. THE GFS DEPICTS SOME AFTERNOON INSTABILITY OVER THE WESTERN THIRD OF THE AREA. WEAK SHORTWAVE IN THE MEAN ZONAL FLOW WILL SUPPORT ADDING A SLIGHT CHANCE OF THUNDERSTORMS OVER THE GUADALUPE AND DAVIS MOUNTAINS SUNDAY AFTERNOON. BY SUNDAY NIGHT...THE GFS PLACES THE AREA IN THE RIGHT REAR QUAD OF A 60-70 KNOT UPPER JET AND JUST AHEAD OF ANOTHER 70 KNOT JET ENTERING THE SOUTHWESTERN STATES. LIFT WILL BE ENHANCED OVER THE AREA...AND GFS DOES SHOW QUITE A BIT OF PRECIP BREAKING OUT SUNDAY NIGHT OVER THE AREA. FOR NOW HAVE INCREASED POPS TO 20 PCT...BUT LATER SHIFTS MAY WANT TO RAISE THEM MORE. A STRONG UPPER TROUGH WILL DIVE INTO THE GREAT LAKES REGION FROM THE NORTHERN PLAINS/SOUTHERN CANADA MONDAY. THIS SHOULD DRIVE ANOTHER COLD FRONT INTO THE AREA LATE MONDAY. WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT MONDAY. MEANWHILE...THE NEXT UPPER LOW WILL MOVE INTO THE SOUTHWEST U.S. LATE MONDAY. DIFFLUENT/SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA ON TUESDAY AHEAD OF THIS FEATURE...BEFORE THE UPPER TROUGH TRANSLATES EAST TOWARD THE ROCKY MOUNTAINS ON WEDNESDAY. WITH MOISTURE AND INSTABILITY IN PLACE...PATTERN LOOKS FAVORABLE ENOUGH TO INTRODUCE LOW ORDER CHANCE POPS TO THE AREA TUESDAY AND WEDNESDAY. LONG RANGE MODELS SHOW YET ANOTHER TROUGH ENTERING THE SOUTHWEST U.S. LATE NEXT WEEK...SO THE WET PATTERN MAY CONTINUE INTO NEXT WEEKEND. .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 82 53 66 52 / 20 40 20 10 CARLSBAD NM 78 52 66 51 / 10 20 20 10 DRYDEN TX 83 62 71 57 / 20 20 30 20 FORT STOCKTON TX 82 58 64 55 / 20 30 30 10 GUADALUPE PASS TX 75 48 60 50 / 10 10 20 20 HOBBS NM 79 50 66 51 / 10 30 20 10 MARFA TX 78 51 67 47 / 20 10 30 20 MIDLAND INTL AIRPORT TX 81 53 66 52 / 20 50 20 10 ODESSA TX 81 54 66 53 / 20 50 20 10 WINK TX 85 57 69 56 / 10 40 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...DENSE FOG ADVISORY THROUGH 15Z...TXZ045-050-058>060-067. NM...DENSE FOG ADVISORY THROUGH 15Z. && 01
Hazardous weather outlook, Oct 1, 2:00 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI OCT 1 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT (100 PM MDT) FRI OCT 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG COLD FRONT. A FEW OF THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS. RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES... RESULTING IN AREAS OF LOCALIZED FLASH FLOODING. AS THE COLD FRONT TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 59 min |
| Sep 30, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| Sep 30, 8:35 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 30, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| Oct 1, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| Oct 1, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| Oct 1, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.